Is anyone out there suffering from from dermatitis/eczema after Prolia injection? What kind of interventions work for you?
Interested in more discussions like this? Go to the Skin Health Support Group.
Hello @jmora0691 and welcome to Mayo Clinic Connect. Thank you for coming in to share what you are going through in order to seek support.
In another discussion on Evenity, another osteoporosis drug, members @artscaping and @windyshores had discussed something similar and may be able to provide you with some information that could be helpful.
How long after your Prolia injection did you experience dermatitis?
Jump to this post
Two days after my Prolia shot, I noticed 6 red bumps on my upper chest and lower neck. They looked like skin tags, but they’re bigger, and they’re itchy. Then I started to get red bumps that looked like mosquito bites on my legs and thighs, and they were itchy. The bumps became bigger and darker red. I saw the nurse practitioner at my PCPs office and she agreed it might be a reaction to the shot. I was put on prednisone 2 tabs daily for 5 days plus 1 Pepcid daily. It reduced the itchiness but did not stop the rashes and hives. I got more rashes every day pretty much all over my body except my face and neck. Three weeks later, the rashes are looking more like eczema. I have an appointment to see a dermatologist in 3 days and I’m praying there will be a safe and effective intervention besides Prednisone. I’m terrified, as I don’t know how much worse it can get and how long it will last. And the Prolia is in my system for up to 6 months.
Good morning @jmora0691, welcome to Connect. And good morning to you too @amandajro, thanks for the referral. First of all, I am so sorry you are having to deal with atopic dermatitis. I have been coping with that condition for about 3 years and working closely with my dermatologist. My Prolia experience was only for last year and I had to make a change for other reasons. I have been taking my new medication for 5 weeks without any side effects. However, my flares of skin issues have continued with the same intensity..
Have you seen a dermatologist? What medications are you using for some freedom from dermatitis? I am on the list for approval to begin Dupixent……..and am staying hopeful and positive. For right now I have a number of topicals that I use. I am currently getting over a flare on my face with the use of Alclometasone Dipropionate. For my hands and arms, I regularly use Dermeleve (non-steroid) which is an OTC to be found online at dermeleve.com and was introduced to me by my dermatologist. Rarely I resort to Tacrolimus ointment which is a prescription and includes steroids.
Have you been through all of the patch tests for dermatitis? If so, what did you learn from the results?
May you be safe, protected, and free from inner and outer harm.
Thanks for responding to my post and sharing your experiences with atopic dermatitis. I have to ask, is it a side effect of another medication?
My PCP has prescribed another round of Prednisone, but I thought I’d hold off taking them until I see the dermatologist, in two days. We can then discuss the prednisone and/or other possible interventions. I’ve only been on Prolia for 3-1/2 weeks, and I am praying and crossing my fingers that the dermatitis will be the only side effect, as there is a long list of them. The thought of it is terrifying. I tried Fosamax, but my body wouldn’t tolerate it. So Prolia was the next step. I can’t help but feel somewhat reckless, because I didn’t do more research before agreeing to get the shot. How could I have subjected my body to this??
I will make a note of the topical meds that you’re using and will bring them up to the dermatologist.
Best of luck on the Dupixent. I hope it brings you positive results.
My husband and son suffered from plaque psoriasis for years before they switched to a younger and more liberal dermatologist. She put them on Skyrizi and the results have been amazing for them.
Good evening @jmora0691, thanks for you prompt response. Now I understand more. Unfortunately, my atopic dermatitis is not a side effect of another medication. I wish it were that easy. I had an initial reaction to Boniva, which was severe jaw pain….so bad I just wanted to pull all my teeth out. My only choice at the time was to use Tymlos or Forteo. I chose two years of Tymlos daily injections. Because my initial reaction to a bisphosphonate was pretty severe I ended up with Prolia, the only non bisphosphonate bone protector.
After one year, the Prolia was also causing jaw and teeth pain. A consultation with a Mayo Clinic endocrinologist followed and a solution was presented. He chose Fosomax which he felt to be the most chemically balanced for me. Then, instead of taking it once every six months, I take a one week dose every Monday morning. The medical thinking was that my body could not handle a heavy duty dose of Prolia every six months and so reacted as described. So far so good. I am in week 5 and have had no known reactions That is why I don’t think my atopic dermatitis is a result of the Prolia.
May I also mention that prednisone just wears me out. I just completed another tapered four week dose as a result of a facial flare. I am also very allergic to fumes from VOCs….volatile organic compounds. Just a few sniffs and I am done. I cannot use bug spray for mosquitos so must cover up or stay inside. I got a new pair of joggers a couple of weeks ago and put them on without washing them first…….you guessed it…..my legs were disgustingly broken out overnight.
Do you have any ideas for me? I am open to trying almost everything. I just saw an advertisement for Skyrizi so will have to read more.
Your thoughts and questions are always welcome. Where to next?
May you be safe, protected and free from inner and outer harm.
I don't the answer but noticed on the FDA that it had posted a public notice that it had recommending an investigation into a connection between Prolia and a type of vasculitis that had been reported by enough Prolia-takers to merit further investigation. I looked it photos of the condition and they all looked like large areas of red, irritated or inflamed skin. Kind of looked like bad allergic reactions. I can't remember the adjective but the adverse effect notice was for a kind of vasculitis.
The letter was dated October, 2021 and you might be able to search for it online. The FDA's websites seem uniquely non-user-friendly so be prepared for side tracks and rabbit holes. Or call the FDA directly.
This might be helpful. Scan the first sentence down to "cutaneous events"…
"Adverse effects of denosumab include musculoskeletal pain, hypercholesterolaemia, symptomatic hypocalcaemia, osteonecrosis of the jaw and cutaneous events such as angioedema, cellulitis and pustular dermatitis. While the possibility of vasculitis was mentioned in the product Monograph as well as in the WHO Newsletter, this is the first case, to our knowledge, of cytoplasmic-ANCA (c-ANCA) associated vasculitis officially published in the literature. The pathogenic mechanisms behind drug-induced vasculitis remain to be defined and appear to be multifactorial."
I have had 3 Prolia injections a year ago and never had suspected that the constant itching I have could have been associated, not to mention muscular pain, which I have a previous chronic pain condition. I have been to three dermatologists and not one of them mentioned there could be a connection to Prolia. They just give me steroid creams and the last one finally sent me to an allergist. She also did not pinpoint anything that could cause this itching. I have a follow up visit with a new doctor and I am now armed with this new information to bring this to his attention. Thanks.
It's always helpful to talk with a pharmacist. In my experience they tend to know more about side effects than doctors. I was aware-not sure how- that Prolia can cause skin infections. It affects Rankl which is a part of the immune system.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In